Louisiana, 2021

Tornadoes and Hail in Louisiana, April 7, 2021

April 7, 2021 · NWS SHV · 10 events in 7 counties and zones

An upper level low pressure system shifted southeast across Southern Kansas during the morning and afternoon hours of April 7th, which drove a cold front southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning. A strong low level jet ahead of this upper low and associated cold front ushered ample Gulf moisture northward into East Texas and North Louisiana,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system shifted southeast across Southern Kansas during the morning and afternoon hours of April 7th, which drove a cold front southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning. A strong low level jet ahead of this upper low and associated cold front ushered ample Gulf moisture northward into East Texas and North Louisiana, with large scale forcing, shear, and instability increasing during the afternoon along and just ahead of the front contributing to the development of a line of severe thunderstorms across portions of North Louisiana. These storms produced multiple reports of large hail, damaging winds, and even a couple of isolated tornadoes across North Louisiana before exiting the area during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 7, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1251 PM CDT Wed Apr 7 2021

.UPDATE.../This Afternoon/

Quick update to issue Tornado Watch 75. KSHV 18Z sounding shows
this morning's cap has all but been flattened, indicating the
anticipated increase in instability as the cold front approaches.
As such, severe storms becoming more likely to develop as we move
into the aftn/evening hours. /12/

&&

.PREV DISCUSSION... /issued 1212 PM CDT Wed Apr 7 2021/

AVIATION...

Widespread MVFR conditions continue across the TAF sites at this
time. A cold front, that is knocking on our CWA border, will
bring a line of showers and thunderstorms to the area by this
afternoon. Have mention of VCTS at all terminals with TEMPO
thunderstorms at all sites. Some of the storms could be strong to
severe within the line, with high winds, hail, and even tornadoes
possible. There will also be a drop to IFR/LIFR as the
thunderstorms pass through the TAF sites. Winds will diminish in
wake of the front and thunderstorms, along with clearing skies.
This will result in VFR conditions overnight, prevailing through
the end of the TAF period. /20/

PREV DISCUSSION... /issued 1147 AM CDT Wed Apr 7 2021/

UPDATE...

A line of showers have developed along a pre-frontal trough
moving across the region this morning. However, this is only the
start of a very busy short-term period. The Storm Prediction
Center has expanded an Enhanced Risk to include all of North
Louisiana and our adjacent South Arkansas counties along and south
of the Interstate 30 corridor.

At 1030 AM, a closed upper trough was located across Western
Kansas, with a cold front trailing along the I-35 corridor of
Oklahoma and Texas. As this trough and associated cold front
continues to move eastward today, a line of showers and
thunderstorms will initially develop across East Texas and
adjacent SE Oklahoma early this afternoon, and eventually move
across the remainder of the region. The 12z sounding this morning
had a strong cap in place, but large scale forcing with the
frontal boundary should be enough for convection to develop. Ahead
of the front, the synoptic situation is setting up very favorable
for all modes of strong to severe storms. Good instability should
be in place, as MLCape will climb to near 1500 J/kg along with
dewpoints in the mid 60s areawide. Lapse rates are also
favorable, with mid and low-level rates approaching 7 C/km along
with effective bulk shear near 50 kts. A QLCS event will likely
evolve with this set-up, resulting in possible severe wind gusts
in bowing features along the squall line. And with sfc-1km shear
forecasted to be greater than 20 kts along with Effective SRH
values around 200 m2/s2, a tornado or two will be very possible.
Hail is also in play, with wet bulb zero heights between 8-10 kft.

Other than a few minor adjustments to POPs to account for current
trends, the remainder of the forecast remains on track.  /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  53  81  60 /  90  10  10  20
MLU  78  56  81  60 /  60  70   0  20
DEQ  74  47  78  52 /  60   0   0  20
TXK  74  52  78  58 /  80   0   0  20
ELD  74  50  79  52 /  80  20   0  20
TYR  76  52  81  62 /  60   0  10  20
GGG  74  50  80  59 /  80   0  10  20
LFK  75  54  83  63 /  80  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/20
Hazardous weather outlook, Apr 7, 2:24 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
324 AM CDT Wed Apr 7 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
324 AM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will become likely later today
through this evening across at least the eastern half of the Four
State Region which would include all of Southern Arkansas and all
of Northern Louisiana. A more conditional threat exists across
Southeast Oklahoma and Northeast Texas. Conditions will be
conducive for damaging wind gusts, large hail and isolated
tornadoes this afternoon through this evening where severe
thunderstorms develop. The severe weather threat should end across
Northeast Louisiana after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

After a relatively quiet day on Thursday, more severe
thunderstorms are back in the forecast for Friday Afternoon
through Friday Evening once again. Look for the possibility of
very large hail, damaging thunderstorm wind gusts and isolated
tornadoes once again during this time frame along and ahead of a
cold front that should move through the region late Friday Night
into early Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon into this evening. Please relay any information about
observed severe weather to the NWS while following all local,
state, and CDC guidelines.

13

In the hours before

Special weather statement, Apr 7, 12:32 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
132 PM CDT Wed Apr 7 2021

TXZ110-111-124>126-136-071915-
Upshur TX-Smith TX-Camp TX-Marion TX-Wood TX-Morris TX-
132 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...NORTHWESTERN
MARION...SOUTHEASTERN WOOD...UPSHUR...SOUTHERN MORRIS AND CAMP
COUNTIES UNTIL 215 PM CDT...

At 132 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newsome to near Rosewood to near Hoard.
Movement was east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Gladewater, Gilmer, Pittsburg, Leesburg, Daingerfield, Lone Star, Big
Sandy, Hawkins, Ore City, Rosewood, Jenkins, Newsome, West Mountain,
Cedar Springs, Midway, Holly Springs, Lafayette, Center Point, Bettie
and Grice.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Texas.

LAT...LON 3273 9522 3297 9513 3302 9488 3301 9486
      3300 9485 3298 9482 3303 9482 3306 9465
      3289 9465 3278 9468 3279 9470 3276 9470
      3256 9498 3253 9541
TIME...MOT...LOC 1832Z 258DEG 29KT 3292 9511 3274 9517 3260 9531

44
Special weather statement, Apr 7, 12:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
150 PM CDT Wed Apr 7 2021

LAZ001-010-TXZ151-153-071930-
De Soto LA-Caddo LA-Panola TX-Shelby TX-
150 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DE SOTO AND SOUTHWESTERN
CADDO PARISHES...SOUTHEASTERN PANOLA AND NORTHEASTERN SHELBY COUNTIES
UNTIL 230 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Joaquin, or 14 miles northeast of Center, moving northeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mansfield, Stonewall, Logansport, Joaquin, South Mansfield, Keachi,
Grand Cane, Longstreet, Stanley, Gloster, Keat Chie, Carmel,
Frierson, Kingston, Kickapoo, Keithville and Reeds Store.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Louisiana...and eastern and northeastern Texas.

LAT...LON 3182 9403 3202 9424 3239 9385 3210 9354
TIME...MOT...LOC 1850Z 229DEG 39KT 3198 9406

44

The radar

The Shreveport radar (KSHV), 54 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Hail, De Soto

When
April 7, 1:00 PM CST
Where
De Soto County, 0.84 mi NNE of Logansport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.982, -93.996

Quarter size hail fell near Logansport.

Thunderstorm Wind, Caddo

When
April 7, 3:00 PM CST
Where
Caddo County, 1.41 mi NW of Norton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.347, -93.713

A tree was blown down on Norris Ferry Road.

Tornado, Bossier

When
April 7, 3:33 PM CST to 3:35 PM CST
Where
Bossier County, 2.68 mi SSE of Koran to 2.68 mi WNW of Lake Bistineau South
Rating
EF1
Path length
0.9 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.382, -93.459

A brief EF-1 tornado with estimated maximum winds around 100 mph touched down along Fairview Point Road, snapping a few trees. The tornado continued eastward, lifting a section of roofing material on a mobile home and snapping large tree limbs near the Pine Cove Marina before lifting near Lake Bistineau.

Tornado, Red River

When
April 7, 3:35 PM CST to 3:52 PM CST
Where
Red River County, 0.71 mi N of Westdale to 4.46 mi NNW of Hall Summit
Rating
EF1
Path length
9.18 mi
Path width
300 yd
Continued into
Bienville, La (SHV)
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
32.180, -93.481

An EF-1 tornado with estimated maximum winds near 105 mph touched down along Highway 1 near the Westdale community, snapping and uprooting numerous trees along Henry's BBQ Street as it moved eastward. The tornado crossed the Red River before taking a more northeastward track, snapping and uprooting numerous trees along Highway 515, Highway 71, Springhill Church Road, and Stephens Road. A roof of a building was also damaged on Springhill Church Road near Springhill Baptist Church. Upon crossing Stephens Road, the tornado entered Southern Bienville Parish.

Thunderstorm Wind, Red River

When
April 7, 3:47 PM CST
Where
Red River County, 0.65 mi ENE of Cross Rds
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.184, -93.390

A large oak tree was blown down.

Thunderstorm Wind, Union

When
April 7, 3:48 PM CST
Where
Union County, 0.88 mi NW of Rum Center
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
32.990, -92.659

Multiple trees were blown down on Tucker Store Road in the Rum Center community near Spearsville.

Thunderstorm Wind, Union

When
April 7, 3:48 PM CST
Where
Union County, 0.97 mi NNE of Randolph
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.992, -92.671

A downburst from a collapsing severe thunderstorm uprooted hundreds of trees along a 5 mile wide path through the Rum Center community. Peak winds were estimated to range between 75 to 85 mph, at the start of the downburst near and south of the intersection of Tucker Store Road and Pilgrims Rest Church Road. Here, many trees were uprooted and a few of these trees damaged homes and outbuildings. Isolated to scattered downed trees were noted farther east with damage intensifying back to the 75-80 mph range along Van Bennet and Ervin Roads just south of Tucker Store Road, although here, the damage was limited mostly to uprooted trees with one home having partial loss of its tin roof covering. The downburst damage signal quickly faded east of these areas. The total path length of the downburst was approximately 5 miles, with a path width of 2000 yards.

Tornado, Bienville

When
April 7, 3:52 PM CST to 3:58 PM CST
Where
Bienville County, 2.42 mi WSW of Giddens to 0.12 mi WNW of Woodardville
Rating
EF1
Path length
4.07 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.236, -93.338

This is a continuation of the Red River Parish tornado. This EF-1 tornado maintained its 105 mph intensity as it tracked through Southern Bienville Parish, crossing Boyette and Salters Roads. Numerous trees were snapped and uprooted as it continued to move northeast, before lifting just west of Highway 371 several miles south of Ringgold.

Tornado, Ouachita

When
April 7, 5:48 PM CST to 5:51 PM CST
Where
Ouachita County, 2.69 mi NW of Calhoun to 0.3 mi WSW of Eureka
Rating
EF0
Path length
2.81 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
32.551, -92.398

A weak EF-0 tornado with estimated maximum winds near 85 mph touched down near the intersection of Abe Benton Road and Sibley Road northwest of Calhoun. The narrow tornado tracked east northeast for a few miles, inflicting pockets of minor tree damage across Highway 151, Francis Road, Leon Linder Road, and around Highway 837 in the community of Eureka before lifting. Fortunately, there was little to no observed structural damage, although some pieces of tin roofing were found but from an unknown source.

Thunderstorm Wind, Union

When
April 7, 6:02 PM CST
Where
Union County, 2.42 mi NE of Farmerville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.741, -92.297

Thunderstorm winds blew a small portion of a tin roof off of a chicken house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyThe tornado archive for Louisiana, 2021Warnings in Louisiana, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946582, 946583, 946588, 946589, 946586, 946584, 946585, 946590, 946591, 946587.